Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Riverton, WY

August 3, 2016Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 3, 2016, 10:03 AM MDT for Fremont County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 10:03 AM MDT (16:03 UTC)
Expired
Aug 3, 2016, 10:30 AM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 16 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
3097 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS55 KRIW 031603
SVRRIW
WYC013-031645-
/O.NEW.KRIW.SV.W.0032.160803T1603Z-160803T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1003 AM MDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN WYOMING...

* UNTIL 1045 AM MDT

* AT 1002 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
  WASHAKIE...MOVING EAST AT 40 MPH. DAMAGING WIND GUSTS WILL BE THE
  MAIN THREAT FROM THIS STORM.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ETHETE AROUND 1010 AM MDT.
  HUDSON AROUND 1020 AM MDT.
  ARAPAHOE AROUND 1030 AM MDT.
  RIVERTON AROUND 1035 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.

&&

LAT...LON 4285 10894 4303 10900 4327 10824 4290 10809
TIME...MOT...LOC 1602Z 254DEG 36KT 4296 10887 

HAIL...<.75IN
WIND...70MPH
 
$$

13
1 follow-up statement
280 
WWUS55 KRIW 031630
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1030 AM MDT WED AUG 3 2016

WYC013-031639-
/O.CAN.KRIW.SV.W.0032.000000T0000Z-160803T1645Z/
FREMONT-
1030 AM MDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM. A HIGH WIND WARNING NOW
COVERS THE AREA THROUGH 4 PM THIS AFTERNOON.

LAT...LON 4285 10894 4303 10900 4327 10824 4290 10809
TIME...MOT...LOC 1628Z 254DEG 36KT 4304 10851 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:40 AM MDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:40 AM MDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
240 AM MDT WED AUG 3 2016

.SHORT TERM...Wednesday through Friday night

There is still one lone shower in the area early this morning. And,
like many yesterday, it is producing some rather strong wind gusts.
Coverage of storms should be less today since some very dry air is
moving in as a cold front sweeps across the area. Continuity had a
fairly good idea of coverage...so we made few changes. However, the
NAM seems to be handling the showers fairly well so we made that the
guidance for tonight. And like the previous few days, with the large
temperature / dew point spreads, there could be some strong wind
gusts with any shower or thunderstorm. This includes those innocent
looking little green blobs on the radar, that look like a lamb but
can act like a lion.

The big story today will be critical fire weather. A cold front will
sweep across the area and tighten the pressure gradient across the
area. In addition, there is a bit of jet support that will aid in
the downward transfer of mid and lower level winds. The big thing
will be the large temperature / dew point spreads. Some areas will
could have as much as an 80 degree spread and relative humidity into
the single digits. This combined with the expected gusty wind will
bring dangerous fire conditions to many areas. As a result, the Red
Flag Warning will be continued as is. Conditions should improve
later this evening as pressure gradient decreases as winds decouple
as mixing decreases. It will be another hot day across the area as
well. We went with the warmer GFS MOS since it has been verifying
better than other guidance. With good cold advection behind the
front, Wednesday night will be the coolest night in a while with
some near freezing temperatures possible in the western valleys.

Thursday at this point looks be a tranquil day with high pressure
over the area. Temperatures will average below normal despite plenty
of sunshine. We still went above guidance though. Although the
atmosphere will be dry, wind is expected to be light to moderate so
no fire weather problems are anticipated.

Things may turn more active Friday as flow turns southeastward. This
will introduce more moisture into the atmosphere. And as a result
some showers or thunderstorms may return. It will take a while for
the atmosphere to moisten though, so it would likely be a later show
with most of the day rain free. With the south flow temperatures
will begin to climb again although mainly back to seasonal
normals.

.LONG TERM...Saturday through Wednesday

The weekend will have a large upper low/trough over the West Coast
with the main upper low near Vancouver, while downstream flat
ridging is expected over the Plains. A couple of disturbances in
the southwest flow combined with daytime heating and some weak
instability should result in isolated mainly diurnal convection
each day forming on the lee side of mountain ranges and pushing
into the adjacent foothills. On Saturday, the forecast area will
be on the anticyclonic side of the upper jet limiting convection,
while Sunday should have a more distinct mid-level wave and be on
the cyclonic side of jet, but overall moisture profile will be a
tad less. Thus have gone with basically the same PoPs for both
days.

Monday through Wednesday, southwest flow is expected to continue
through mid-week as the main upper low shifts into N.
Montana/S. Prairie Provinces of Canada by Tuesday while some
energy in the trough hangs back across the Great Basin. A weak
cold front is expected to push south, east of the Divide late
Tuesday into Tuesday night. Models continue to struggle on how dry
this southwest flow will be with the GFS being the driest with
little or no chance of convection, while the ECMWF shows isolated
convection across central and northern each day with the best shot
on Wednesday in wake of the Front. For now will have only isolated
diurnal mountain PoPs.

Even if the slightly more moist ECMWF is correct, the main issue
Monday and Tuesday will be with fire weather concerns as RH and
Wind could reach highlight criteria.

&&

.AVIATION.../12Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers will occur in SW WY through 18z with a thunderstorm
possible in southern WY from 17z until 21z. Otherwise breezy to windy
by 19z through 01z with gusts around 30 knots at times. VFR conditions
will prevail through the forecast period.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

Isolated showers overnight through 15z. Isolated showers or storms
in central WY from KLND to KCPR from 17z until 23z with wind gusts
to 40 knots. Breezy to windy by 19z through 01z. A cold front moves
into northern WY after 18z with a north wind developing. This front
slides into central WY after 00z with the wind going north.
VFR conditions will prevail through the forecast period.

&&

.FIRE WEATHER...

...RED FLAG WARNING FOR MOST OF THE AREA...

The combination of very low relative humidity, a gusty wind and
possible dry thunderstorms will bring critical fire conditions
across most of the area today. A cold front will sweep across the
area today but expect one more warm to hot day. A much cooler air
mass will move in behind the front for Wednesday night. Fire
conditions will improve on Thursday with cooler temperatures and
light to moderate winds.

&&

.RIW Watches/Warnings/Advisories...
Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ140-275>277-280>283-285>289-300-414>416.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 3, 2:46 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
246 AM MDT WED AUG 3 2016

WYZ001>020-022>030-041215-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
246 AM MDT WED AUG 3 2016

...RED FLAG WARNING FOR MUCH OF THE AREA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER FOR MUCH OF THE AREA. PLEASE SEE FIRE
WEATHER FORECASTS AND WARNINGS FOR DETAILS.

ISOLATED THUNDERSTORMS WITH STRONG WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY...ISOLATED LATE DAY AND EVENING THUNDERSTORMS.

SATURDAY...ISOLATED THUNDERSTORMS.

SUNDAY...ELEVATED FIRE WEATHER CONDITIONS.

MONDAY AND TUESDAY...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 3, 7:38 AM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
738 AM MDT WED AUG 3 2016

WYZ015-017-018-031530-
WIND RIVER MOUNTAINS EAST-WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...LANDER
738 AM MDT WED AUG 3 2016

...STRONG WIND POSSIBLE NEAR ANY LIGHT SHOWERS THIS MORNING...

LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40
TO 50 MPH THIS MORNING AS THEY MOVE NORTHEAST ACROSS THE AREA.
THE WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR
STRONG AND GUSTY WIND UNTIL 10 AM THIS MORNING AROUND THE AREA.

TEAM RIVERTON
Special weather statement, Aug 3, 9:59 AM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
959 AM MDT WED AUG 3 2016

WYZ015-017-018-031800-
WIND RIVER MOUNTAINS EAST-WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...LANDER
959 AM MDT WED AUG 3 2016

...STRONG WIND POSSIBLE NEAR ANY SHOWERS THIS MORNING...

LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40
TO 50 MPH THIS MORNING AS THEY MOVE NORTHEAST ACROSS THE AREA.
THE WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR
STRONG AND GUSTY WIND THIS MORNING.

WYZ009>011-031800-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
959 AM MDT WED AUG 3 2016

...STRONG WIND POSSIBLE NEAR ANY SHOWERS THIS MORNING...

LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO
55 MPH THIS MORNING AS THEY MOVE NORTHEAST ACROSS THE AREA. THE
WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR STRONG
AND GUSTY WIND THIS MORNING.

WYZ019-020-022-031800-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
959 AM MDT WED AUG 3 2016

...STRONG WIND POSSIBLE NEAR ANY SHOWERS TODAY...

LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO
55 MPH TODAY AS THEY MOVE NORTHEAST ACROSS THE AREA. THE WIND MAY
BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR STRONG AND GUSTY
WIND TODAY.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:22 AM MDTHigh Wind WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more5 hr
Aug 3, 2:30 PM MDTSevere Thunderstorm WarningRIWNatrona45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.